Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 58, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 3, 2018, 5:07 PM CDT for Black Hawk County, Iowa. It took effect at Sep 3, 2018, 10:15 PM CDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2018, 5:07 PM CDT (22:07 UTC)
- In effect from
- Sep 3, 2018, 10:15 PM CDT
- Expired
- Sep 10, 2018, 1:23 AM CDT
- In force
- 6 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 16.45 ft at Sep 7, 2018, 2:00 PM CDT.
- Action stage
- 8.5 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 3, 3:52 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 3, 3:52 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 352 PM CDT Mon Sep 3 2018 .DISCUSSION.../Tonight through Monday/ Issued at 351 PM CDT Mon Sep 3 2018 Surface boundary over southern Iowa is beginning to slowly lift back north this afternoon and was located from near Muscatine to Pella and southwest towards Lamoni. This boundary will be around Waterloo to just north of Ames and Atlantic at midnight. The boundary will remain the focus for thunderstorm development. While the severe weather threat is low, the threat for heavy rainfall persists. PWAT values near to above 2 inches will continue to persist in the vicinity of the surface boundary. Areas of precipitation will continue to produce very efficient rainfall rates leading to additional flooding potential overnight. Have extended the flash flood watch through 10 pm. The south portion should be able to be cancelled early while some areas over the north may require an additional extension. The boundary will continue to continue to lift north overnight and will be near the Minnesota border by Tuesday morning. A lull in the convective activity is expected Tuesday morning for most areas except possibly the far northwest. Another strong push of moisture transport will arrive during the day Tuesday and Tuesday night with a broad area with 2 plus inches or PWAT across central and western Iowa. This in conjunction with a strong short wave lifting up into western Iowa by the afternoon and evening. Thunderstorms are expected to develop and will bring the potential for significant rainfall over the northwest half of the forecast area. The remainder of the period is extremely active. The focus for thunderstorms and heavy rainfall will settle into central and southern Iowa Wednesday and Thursday as the boundary settles back south followed by another round of widespread activity Friday into early Saturday. This pattern may become conducive for a significant flood event over the forecast area. The events looks consist of areas with flash flooding and significant ponding and this very well may transition into a significant mainstem river flooding event especially in central Iowa and possibly southern Iowa. Still uncertainly on how the remnants of tropical storm Gordon will impact the area. Latest projects are that it will stall over the lower Ohio Valley then may lift north and be the system to impact the state Friday into early Saturday. The severe weather threat through the period is low and the secondary concern. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1246 PM CDT Mon Sep 3 2018 Broad area of showers/thunderstorms over central and northeast Iowa currently should diminish in areal coverage this afternoon be redevelopment occurs. South should remain mostly precipitation free through the period. Band of IFR/MVFR cigs are in place across a large portion of the area. These conditions should improve through the period as a boundary lifts north across Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM CDT this evening for IAZ026>028- 036>039-046>050-058>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Sep 3, 3:32 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Mon Sep 3 2018 IAZ004>007-015>017-023>025-033>035-044-045-057-042045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Audubon- 332 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of thunderstorms with heavy rain will occur through tonight. Severe storms are not expected but heavy rainfall may cause within bank rises of streams and rivers and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday While occasional strong thunderstorms may be possible at times, the main concern will be for periods of very heavy rainfall. Portions of central and northern Iowa are the likeliest to see the heaviest rainfall amounts Tuesday evening and overnight with amounts well in excess of 2 inches likely for some. With very heavy rainfall expected, river flooding and flash flood threats will increase significantly during those time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ026>028-036>039-046>050-058>062-070>075-081>086-092>097-042045- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. Periods of thunderstorms with heavy rainfall will occur through tonight. Due to heavy rainfall the past few nights, many local streams and rivers are rising towards or above bankfull and could go into flood. In addition, soils are saturated and runoff from more rain could cause flash flooding. Flash flooding and other flooding headlines, including river floods, may be necessary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday While occasional strong thunderstorms may be possible at times, the main concern will be for periods of very heavy rainfall. Portions of central and northern Iowa are the likeliest to see the heaviest rainfall amounts Tuesday evening and overnight with amounts well in excess of 2 inches likely for some. With very heavy rainfall expected, river flooding and flash flood threats will increase significantly during those time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 3, 1:07 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
107 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN DES MOINES INT AIRPORT 41.54N 93.66W
09/03/2018 M2.31 INCH POLK IA ASOS
12 HOUR RAINFALL TOTAL.
&&
BFLocal storm report, Sep 3, 2:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 1 WNW CEDAR FALLS 42.52N 92.47W
09/03/2018 BLACK HAWK IA BROADCAST MEDIA
BROADCAST MEDIA RELAYED IMAGES OF STALLED
CARS IN AROUND 1-2 FEET OF WATER. WATER DID
NOT LOOK TO BE MOVING.
&&Local storm report, Sep 3, 2:47 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 1 N CEDAR FALLS 42.53N 92.45W
09/03/2018 BLACK HAWK IA BROADCAST MEDIA
MEDIA, KWWL, RELAYED IMAGES OF STREET
FLOODING IN CEDAR FALLS. WATER APPEARED TO
BE FAIRLY RAPIDLY MOVING IN THE IMAGE.
&&Special weather statement, Sep 3, 4:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT MON SEP 3 2018
IAZ060-061-072>074-083-032230-
Marion IA-Jasper IA-Clarke IA-Polk IA-Madison IA-Warren IA-
429 PM CDT MON SEP 3 2018
...Storms with Locally Heavy Rain Moving through Central Iowa...
At 426 PM CDT, Doppler radar was tracking thunderstorm with
heavy rain over Indianola, moving northeast at 20 mph.
Rainfall amounts of one to two inches in an hour will be possible
with this storm. This will cause significant ponding water on roads,
low visibilities and rapid rises in small stream and creeks.
Locations impacted include...
Newton, Indianola, Altoona, Norwalk, Pleasant Hill, Carlisle,
Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie
City, Southridge Mall, Iowa Speedway, Prairie Meadows, and Avenue Of
The Saints Event Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4118 9395 4186 9337 4186 9335 4153 9275
4151 9280 4151 9287 4147 9287 4116 9353
4116 9356 4115 9356 4106 9374
TIME...MOT...LOC 2126Z 223DEG 18KT 4135 9352
SmallLocal storm report, Sep 3, 4:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 2 W MURRAY 41.04N 93.98W
09/03/2018 E4.89 INCH CLARKE IA TRAINED SPOTTER
TOTAL SINCE MIDNIGHT. ESTIMATED THAT 2.5" OF
THAT WAS IN THE LAST 1 TO 2 HOURS AT TIME OF
OBSERVATION.
&&
AKLocal storm report, Sep 3, 4:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 1 S MURRAY 41.03N 93.95W
09/03/2018 E2.20 INCH CLARKE IA PUBLIC
THIS AMOUNT OCCURRED OVER APPROX. 30
MINUTES.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:32 PM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler | 24 hr |
| Sep 3, 4:29 PM CDT | Special Weather Statement | DMX | Jasper, Warren | 61 min |
| Sep 3, 5:07 PM CDT | River Flood Warning | DMX | Tama | 7 days |
| Sep 3, 5:07 PM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Sep 3, 6:31 PM CDT | Special Weather Statement | DMX | Poweshiek | 44 min |
| Sep 3, 6:58 PM CDT | Tornado Warning | DMX | Poweshiek | 32 min |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.